Missouri, 2016

Flood in Missouri, July 18 to 19, 2016

July 18 to 19, 2016 · NWS EAX · 1 event in 1 county or zone

On the night of July 17th into the morning of July 18th strong storms moved through the area, bringing several inches of rain and a few reports of minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the night of July 17th into the morning of July 18th strong storms moved through the area, bringing several inches of rain and a few reports of minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 18, 11:33 AM CST, 37 minutes earlier.

Area forecast discussion, Jul 18, 11:33 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1233 PM CDT MON JUL 18 2016

.Discussion...
Issued at 332 AM CDT MON JUL 18 2016

Name of the game for the foreseeable will be very warm temperatures
with values possibly reaching the century mark later this week.
Before we dive into those details however...we're still monitoring
convection along the IA/MO state border this morning as a strong low-
level jet impinges upon an outflow boundary that's slowly working
south this morning across northern Missouri...with additional
dynamics being supplied by strong upper divergence in the right
entrance region of an upper jet streak to our north. Latest MRMS
precip estimates suggest 3-hr precip totals in excess of 3 inches
across northern Nodaway and Worth Counties...but calls to local law
enforcement indicate no current hydro-related issues. In any
event...activity should slowly come to an end towards sunrise as the
low-level jet weakens with time.

Today will mark Day 2 of the ongoing heat wave as upper ridging
continues to build across the Nation's midsection. Highs this
afternoon will reach well into the lower to middle 90s with low 70
degree dewpoints yielding afternoon heat indicies near or slightly
above the 100 degrees in many areas. Will have to watch across the
far north as lingering cloud cover may keep temps a few degrees
cooler than areas south of Route 36 but it should still feel
oppressive considering the added moisture from this morning's
rainfall. Heading into tonight...slight chance for shwrs/storms as a
weak shortwave dives southeast in northwest flow aloft. Overall
however...best forcing from the low-level jet will remain north and
west of our area...and wouldn't be surprised if much if not the
entire area remained dry.

Heading towards midweek...upper ridge to become well-entrenched across
the Heartland with latest GFS standardized anomalies suggesting 500
hPa heights 2-3 standard deviations above normal. This will result in
temps climbing even higher with upper mid/upper 90s likely on
Wednesday...with temps possibly reaching/exceeding the 100 degree
mark across portions of the area both Thursday and Friday. After
extensive collaboration with adjacent offices (thanks
TOP/ICT/SGF/LSX!)...have decided to extend the heat advisory out
through 00z on Saturday. Based on this morning's model runs
however...its conceivable to believe that portions of our area may
need an upgrade to an excessive heat warning as the week progresses.
The heat monster looks to continue right through Saturday with a reprieve
finally expected to arrive Saturday night as a front sags south over
the region. This should set the stage for a return to near normal
temperatures early next week.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1226 PM CDT MON JUL 18 2016

VFR conditions are expected to persist across the terminals through
the forecast period. Storms to the north have pushed an outflow
boundary south earlier this morning. Aside from associated cloud
cover, not anticipating much in the way of storm development along
this boundary, though an isolated storm or two remains possible
through the afternoon hours, just south of MCI. Winds will vary in
direction through the afternoon slightly in response to the boundary,
but southeasterly flow should resume through the late afternoon.
Otherwise, clouds will begin to dissipate after sunset with
additional overnight convection likely remaining well north of the
terminals.

&&

.EAX Watches/Warnings/Advisories...
KS...Heat Advisory until 7 PM CDT Friday for KSZ025-057-060-102.

     Excessive Heat Warning until 10 PM CDT Thursday for KSZ103>105.

MO...Heat Advisory until 7 PM CDT Friday for MOZ001>008-011>017-
     020>025-030>033-038>040-043>046-053-054.

     Excessive Heat Warning until 10 PM CDT Thursday for MOZ028-029-
     037.

&&

Discussion...32
Aviation...Welsh
Hazardous weather outlook, Jul 18, 4:12 AM CST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
512 AM CDT MON JUL 18 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
512 AM CDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 HEAT WAVE ALREADY UNDERWAY ACROSS THE AREA WILL PERSIST THROUGHOUT
 THE WEEK. HEAT INDICES WILL APPROACH AND EXCEED THE CENTURY MARK
FOR MANY LOCATIONS THIS AFTERNOON. THUNDERSTORMS WILL AGAIN BE
POSSIBLE ACROSS PORTIONS OF NORTHERN AND EASTERN MISSOURI TONIGHT.
PRIMARY HAZARDS WITH ANY STRONGER STORM THAT DEVELOPS WILL BE GUSTY
WINDS, HAIL, DANGEROUS CLOUD-TO-GROUND LIGHTNING, AND MODERATE TO
LOCALLY HEAVY RAINFALL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 SOARING AFTERNOON TEMPERATURES EACH DAY IN ADDITION TO HIGH
HUMIDITY VALUES WILL LEAD TO OPPRESSIVE HEAT INDICIES. HEAT INDEX
VALUES RANGING FROM AROUND 100 DEGREES TO NEAR THE 110 DEGREE MARK
WILL BE POSSIBLE WITH THE HOTTEST DAY ANTICIPATED TO OCCUR ON
THURSDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Atchison

When
July 18, 12:10 PM CST to July 19, 12:10 AM CST
Where
Atchison County, 2.1 mi W of Westboro to 5.08 mi E of Fairfax
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.530, -95.360

Several inches of rain fell overnight on the morning of July 17th. The result was a fairly long closure of HWY 59 as water rose over the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652621.